Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

May 9, 20218 counties in Indiana

NWS Indianapolis, IN issued this special weather statement at May 9, 2021, 7:50 AM EDT for 8 counties in Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 7:50 AM EDT (11:50 UTC)
Expired
May 9, 2021, 8:45 AM EDT
In force
55 min
Issued by
NWS Indianapolis, IN

Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Martin County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 69 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS83 KIND 091150
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
750 AM EDT Sun May 9 2021

INZ051>053-060>062-067>069-091245-
Daviess-Knox-Clay-Owen-Martin-Greene-Vigo-Sullivan-Monroe-
750 AM EDT Sun May 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN VIGO...
SOUTHWESTERN MONROE...SULLIVAN...KNOX...CLAY...OWEN...MARTIN...GREENE
AND DAVIESS COUNTIES...

At 749 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Dennison to near
Lancaster. Movement was east at 65 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Terre Haute, Vincennes, Washington, Linton, Sullivan, Bloomfield,
Spencer, Shoals, Bicknell, Loogootee, West Terre Haute, Jasonville,
Worthington, Odon, Shelburn, Prairieton, Prairie Creek, Farmersburg,
Dugger and Clay City.

This includes Interstate 70 between mile markers 1 and 27.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8775 3851 8765 3864 8762 3874 8750
      3886 8755 3896 8751 3899 8758 3899 8756
      3913 8766 3922 8757 3931 8762 3935 8753
      3947 8753 3947 8666 3853 8668 3849 8695
      3855 8720 3851 8730 3854 8743 3841 8774
TIME...MOT...LOC 1149Z 248DEG 56KT 3938 8749 3847 8787 

$$

NIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 9, 6:23 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 9, 6:23 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
623 AM EDT Sun May 9 2021

...Updated Aviation Discussion...

.Short Term...(Today through Monday)
Issued at 249 AM EDT Sun May 9 2021

Rainy weather is expected this morning. Rain will diminish and
depart late this afternoon and early this evening.

Surface analysis early this morning shows low pressure in SE Kansas
along with a warm front stretching across southern Missouri to
southern Indiana. Easterly Surface flow was in place across Indiana
with dew points in the 40s. GOES16 shows strong convection over NE
Kansas...while mainly just rain shower activity was found on the
north side of the warm front over Illinois and Indiana. Aloft...water
vapor shows broad cyclonic flow over Northern Ontario...with mainly
zonal flow in place across Indiana and the Ohio Valley.

Favorable set up for rain today as the short wave within the quick
moving flow aloft over MO/KS will push across Central Indiana today.
Surface low pressure associated with this system is also expected to
push across the state...along the warm frontal boundary. The 300K
GFS isentropic surface shows strong lift in place ahead of the low
this morning...with specific humidities around 7 g/kg. Time heights
show deep saturation through the day...with best lift this morning.
Forecast soundings also show deep saturation with subsidence and
drying arriving tonight. Aft 18Z the surface low is projected to be
south and east of Central Indiana and dragging the frontal boundary
back toward the Ohio River as a cold front. As the afternoon
progresses...isentropic lift is lost as the upper wave departs.
Finally... the HRRR suggests all precip should have exited our
forecast area near 21Z. Thus will use near 100 pops this
morning...trending pops low through the afternoon hours as forcing
and dynamics depart to the east. Given our expected rain and cold
air advection in the wake of the front today...will stick to nearly
steady temperatures through the day.

Tonight...models suggest a nearly zonal flow in place aloft with no
forcing passing. Broad...yet poorly organized high pressure is
expected to settle across the Indiana from the upper midwest.
Forecast soundings show subsidence in place through the night...with
gradually drying even within the lower levels. Thus will trend
toward dry weather tonight with gradual clearing. Given our ongoing
clearing skies...will trend lows at or below the NBM.

On Monday...the zonal flow looks to persist aloft over Central
Indiana...however the deep upper low over Ontario is expected to sag
southward toward the Great Lakes. This results in a weak short wave
pivoting around the low to push across the Ohio valley. Moisture
with this feature remains a problem...as northerly surface flow
looks to remain in place along with broad high pressure in place.
Forecast soundings fail to show deep saturation...but do reveal
attainable convective temperatures resulting in some saturation and
dry air aloft. Thus will expect some diurnal afternoon CU. Will
stick close the NBM temps here.

&&

.Long Term...(Monday night through Saturday)
Issued at 249 AM EDT Sun May 9 2021

Deterministic models have coalesced around similar solutions to what
the Euro has been showing for a few runs now, with surface high
pressure in control for much of the long term period and the primary
baroclinic zone displaced well to the south through the work week.

Thus, forecast continues to trend drier throughout the work week,
with the next chances for showers coming this weekend as the
influence of the main surface high wanes and weak disturbances and
their associated surface reflections in the upper level
west/northwest flow move into the area late in the period. Blend
handled this portion of the forecast well, but did remove some
slight chance pops late in the work week that had limited support
from latest available guidance.

Temperatures will gradually warm during the period, although
depending on the strength and persistence of the high, this warming
may be a bit aggressive, particularly late in the period. Little
change in messaging whether we're talking low to mid 70s or upper
60s by the weekend, though so will leave this alone for now pending
continued trends.

&&

.Aviation...(12Z TAF Issuance)
Issued at 623 AM EDT Sun May 9 2021

IMPACTS:

- CIGS deteriorating to IFR over through 21Z.
- VFR conditions return aft 100600z

DISCUSSION:

Poor flying conditions today as surface low pressure near STL will
push rain and IFR cigs across many of the TAF sites today as it
pushes across southern Central Indiana. Radar shows ongoing
precipitation across the northern half of the forecast area with
more showers upstream over Illinois poised to push across the TAF
sites. Forecast soundings and Time heights show a saturated column
through the day. Instability is rather limited...however an isolated
tsra cannot be ruled out...particularly at BMG and HUF...closer to
the lingering frontal boundary across the area.

As the low departs tonight the forecast soundings dry out amid
subsidence. Thus will return to VFR conditions overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Puma
Long Term...Nield
Aviation...Puma
Hazardous weather outlook, May 9, 3:36 AM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 AM EDT Sun May 9 2021

INZ021-028>031-035>049-051>057-060>063-100745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
and Nashville
336 AM EDT Sun May 9 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Moderate rainfall and isolated thunderstorm activity is possible
today. This may lead to some localized flooding. Lightning is a
threat with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ064-065-067>072-100745-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
336 AM EDT Sun May 9 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

There is a slight chance for severe thunderstorms today. The main
threat would be damaging winds are large hail. Moderate to heavy
rainfall and isolated thunderstorm activity may lead to some
localized flooding. Lightning is a threat with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, May 9, 7:50 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
750 AM EDT Sun May 9 2021

INZ051>053-060>062-067>069-091245-
Daviess-Knox-Clay-Owen-Martin-Greene-Vigo-Sullivan-Monroe-
750 AM EDT Sun May 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN VIGO...
SOUTHWESTERN MONROE...SULLIVAN...KNOX...CLAY...OWEN...MARTIN...GREENE
AND DAVIESS COUNTIES...

At 749 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Dennison to near
Lancaster. Movement was east at 65 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Terre Haute, Vincennes, Washington, Linton, Sullivan, Bloomfield,
Spencer, Shoals, Bicknell, Loogootee, West Terre Haute, Jasonville,
Worthington, Odon, Shelburn, Prairieton, Prairie Creek, Farmersburg,
Dugger and Clay City.

This includes Interstate 70 between mile markers 1 and 27.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8775 3851 8765 3864 8762 3874 8750
      3886 8755 3896 8751 3899 8758 3899 8756
      3913 8766 3922 8757 3931 8762 3935 8753
      3947 8753 3947 8666 3853 8668 3849 8695
      3855 8720 3851 8730 3854 8743 3841 8774
TIME...MOT...LOC 1149Z 248DEG 56KT 3938 8749 3847 8787

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:11 PM EDTRiver Flood WarningINDTippecanoe71 hr
May 9, 12:11 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren5 days
May 9, 12:11 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo7 days
May 9, 12:11 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren6 days
May 9, 12:11 PM EDTRiver Flood WarningINDSullivan, Vigo8 days
May 9, 12:11 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo6 days
May 9, 2:27 PM EDTRiver Flood WarningINDDelaware, Randolph21 days
May 9, 2:31 PM EDTRiver Flood WarningINDKnox, Sullivan11 days
May 9, 3:45 PM EDTFrost AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 27 more16 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.